Oklahoma, 2021

Hail in Oklahoma, May 15, 2021

May 15, 2021 · NWS AMA · 1 event in 1 county or zone

Upper level disturbances rotating around a large upper level low positioned across California and Nevada led to generation of storms in New Mexico and mainly western portions of the Panhandles. With weak wind shear in place, storms were not very organized, but instability was sufficient to produce a few severe storms in the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Upper level disturbances rotating around a large upper level low positioned across California and Nevada led to generation of storms in New Mexico and mainly western portions of the Panhandles. With weak wind shear in place, storms were not very organized, but instability was sufficient to produce a few severe storms in the area. The slow moving storms also led to some localized heavy rainfall and minor street flooding in some urban areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 15, 5:21 PM CST, 3 hours 39 minutes earlier.

Area forecast discussion, May 15, 5:21 PM CST, 3 hours 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
621 PM CDT Sat May 15 2021

.UPDATE...A shortwave trof from New Mexico, embedded in the
overall flow with an approaching upper level low in northern
California, has aided in the development of a line of
thunderstorms in eastern New Mexico. This activity is expected to
progress eastward which, in the presence of 1500 to 2500 J/kg
MLCAPE and between 20 to 30 kts of effective bulk shear, will
permit them to line out. The main threat with these storms is
expected to be hail up to the size of golf balls and wind gusts
around 70 MPH in the strongest downdrafts. Forward progressing of
storms has been slow, though it should increase to around 15 to 25
MPH, as the aforementioned shortwave trof interacts with this
line. Grids have been updated to account for the line of
thunderstorms, and increase PoPs in the areas that high resolution
models is pointing to for this line to progress. Aside from that,
the rest of the forecast remains on track.

Bieda

&&

.AVIATION...00Z TAFs...A line of thunderstorms have formed in
eastern New Mexico, and are expected to arrive at KAMA by 16/03Z,
KDHT 16/02Z, and KGUY 16/05Z. Given the coverage of the storms,
have opted to make TSRA a prevailing condition as chances are good
that the terminals will be impacted. As these thunderstorms could
be strong to severe, winds could be variable with gusts around 40
to 50 kts with a threat for hail existing. Once the storms pass
the terminal, conditions should return to VFR AFT 17/06Z, though
another round of thunderstorms (some of which could be severe) is
possible Sunday afternoon. Have not added as a condition as of
yet, because today's thunderstorm activity will largely dictate if
we recover enough for such activity tomorrow. Winds at the
terminals, outside of thunderstorm activity, should be around 10
to 20 kts mainly out of the southeast. The low level jet is not as
strong this afternoon, with wind shear being a lesser factor.

Bieda

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                82  55  82  55  79 /  20  80  40  30  30
Beaver OK                  79  58  83  55  75 /  10  80  50  60  40
Boise City OK              83  53  80  50  70 /  30  80  50  50  70
Borger TX                  84  58  85  58  80 /  10  80  40  40  40
Boys Ranch TX              86  56  83  55  80 /  30  70  30  30  40
Canyon TX                  83  56  82  54  81 /  30  80  40  20  30
Clarendon TX               82  58  80  58  79 /  10  70  40  30  40
Dalhart TX                 84  54  82  50  73 /  30  80  40  30  50
Guymon OK                  83  57  82  54  74 /  20  80  50  50  50
Hereford TX                85  56  84  54  82 /  30  70  40  20  30
Lipscomb TX                80  59  82  56  76 /  10  60  50  60  40
Pampa TX                   81  57  80  56  77 /  10  70  50  50  40
Shamrock TX                81  60  81  58  80 /  10  50  30  50  40
Wellington TX              83  61  81  59  82 /  10  50  40  40  40

&&

.PREV DISCUSSION... /Issued 251 PM CDT Sat May 15 2021/

SHORT TERM...Today through Tomorrow Night...
Current mid-level water vapor imagery shows the upper level low
over central Cali with weak flow loft over the Panhandles. A
shortwave trough is present over eastern New Mexico and current
visible satellite shows storms firing along a surface dryline off
the mountains in central New Mexico. Meanwhile, some cloud cover
across the eastern portions of the Panhandles have kept
temperatures from quickly rising to their convective potential.
Based on the 12z sounding at AMA, the convective temperature is
around 85-86 degrees, but with the persistent broken clouds the
temperatures have not warmed much above the mid-70s yet. South
southeast surface winds continue to surge moisture into the
southern and eastern Panhandles with upper 50s to lower 60s
dewpoints. High res models have the storms entering the western
Panhandles around 22z-00z; however, looking at the current storm
progression there is a chance to start seeing storms as early as
21z across the western Oklahoma Panhandle. Temperatures will need
to continue to warm today in order to eliminate any convective
inhibition. MLCAPE values are up to 1500-2000 J/kg with effective
bulk shear values between 25 to 35 knots. Storms will begin
isolated to scattered before becoming more linear in nature
through the evening as they pass through the Panhandles. Steep
mid-level lapse rates and high bases will lead to damaging winds
gusts possible, along with some severe hail earlier on. A
stationary front is draped across southwest Kansas and clipping
the northwest Oklahoma Panhandle. If storms collide with this
boundary and become more surface based, a tornado or two cannot be
ruled out with some low level directional wind shear.

Sunday, the upper level low will continue to shift southeast
towards the southern tip of Nevada. Another surface low off the
Rockies will set up a dryline across eastern New Mexico with
storms to fire during the late afternoon hours. Similar
instability parameters exist Saturday with MLCAPE values up to
2000 J/kg and effective bulk shear around 30 to 40 knots with some
strong mid-level winds. Storms will once again be high based with
steep, but not as steep as Saturday, mid-level lapse rates. Severe
hail and damaging wind gusts are the main threats as storms will
likely begin isolated. As the surface low pushes east through the
late evening hours, the surface cold front will dip south and
potentially grow storms upscale in the central Panhandles and
lead to the threat for a tornado or two.

Rutt

LONG TERM...Monday through Friday...
Precipitation chances continue for the majority of the Panhandles
going through the coming week.

The main contributor going through the middle of next week with
our precipitation chances will be due to the upper level low
slowly drifting east though the southwest CONUS approaching the
Panhandles by early Wednesday morning. The same upper level low
bringing showers and thunderstorm chances starting yesterday
through the weekend. Overall 15/12Z model and numerical data are
not in any strong accord going past Tuesday. As the main upper
level low approaches on Tuesday, diffluence downstream in
conjunction with surface boundaries will help generate similar
diurnal thunderstorms. Some could be strong to severe with
damaging wind gust and hail being the main threat. Temperatures
will be near average for Monday and Tuesday.

Going from Wednesday into Friday, latest 15/12Z guidance does
illustrate a large amplitude sinusoidal flow over the CONUS. The
positioning of now the Pacific northwest cut off low and large
anticyclonic flow in the southeast CONUS will be important for
maximum moisture transport into the Panhandles. Source will be
from the Gulf of Mexico as a rather weak mid level flow, but will
be persistent with moisture into the region with two large domain
quasi-stationary features in place. Sampled cross section data
shows weak shear and skinny CAPE profile showing a limited threat
for strong thunderstorms. With slow steering flow and a deep
moisture profile, potential QPF values will be approaching +1 to
+2 S.D. for May values. Will have to watch training storm
potential and in repeat areas where flood monitoring will be
needed. Depending on which global model data set pans out, some
brings this persistent rain potential right over the Panhandles
while others shift that potential east of us across the Red River
valley. One to monitor closely as hopefully some more chances of
precipitation stays in the Panhandles. High temperatures Wednesday
through Friday will remain at or above average.

Meccariello

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

98/14
Hazardous weather outlook, May 15, 2:54 PM CST, 6 hours 6 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
354 PM CDT Sat May 15 2021

OKZ001>003-TXZ001>020-317-160900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
354 PM CDT Sat May 15 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible across the combined Texas and Oklahoma
Panhandles this afternoon through this evening. Some storms could
become severe, especially in the western and central Texas and
Oklahoma Panhandles, with large hail and damaging winds being the
main threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms may develop across portions of the Texas and
Oklahoma Panhandles Sunday through Friday. Thunderstorms may
reach severe levels, especially on Sunday and Monday. Large hail
and damaging winds are the mains threats, but an isolated tornado
can't be ruled out, especially on Sunday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested through 11 PM CDT. Spotter
activation may be necessary Sunday and Monday as severe
thunderstorm potential is forecast.

Bieda

In the hours before

Special weather statement, May 15, 5:30 PM CST, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Amarillo TX
630 PM CDT Sat May 15 2021

OKZ001-160000-
Cimarron OK-
630 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CIMARRON COUNTY
UNTIL 700 PM CDT...

At 629 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wheeless, or 22 miles west of Boise City, moving north at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Black Mesa Park and Wheeless.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Oklahoma.

LAT...LON 3688 10300 3688 10261 3664 10280 3665 10300
TIME...MOT...LOC 2329Z 180DEG 10KT 3671 10291

Rutt
Special weather statement, May 15, 8:09 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Amarillo TX
909 PM CDT Sat May 15 2021

TXZ002-007-160245-
Sherman TX-Moore TX-
909 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHERMAN AND NORTHERN
MOORE COUNTIES UNTIL 945 PM CDT...

At 908 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Cactus, or 12 miles northwest of Dumas, moving
northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Cactus and Sunray.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3610 10216 3622 10206 3599 10170 3590 10207
      3597 10217
TIME...MOT...LOC 0208Z 220DEG 13KT 3602 10210

TLH
Local storm report, May 15, 8:24 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
924 PM CDT SAT MAY 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     HAIL             3 S CACTUS              36.01N 102.00W
05/15/2021  E1.25 INCH       MOORE              TX   STORM CHASER

            QUARTER TO JUST BELOW PING PONG BALL SIZE
            HAIL WAS FALLING AT TIME OF REPORT.

&&

BIEDA
Special weather statement, May 15, 8:27 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Amarillo TX
927 PM CDT Sat May 15 2021

TXZ012-017-160300-
Potter TX-Randall TX-
927 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RANDALL AND
SOUTHWESTERN POTTER COUNTIES UNTIL 1000 PM CDT...

At 927 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bushland, or 12 miles west of Amarillo, moving northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Amarillo and Bushland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

LAT...LON 3520 10217 3525 10217 3541 10200 3530 10179
      3510 10203
TIME...MOT...LOC 0227Z 221DEG 30KT 3522 10206

TLH
Special weather statement, May 15, 8:51 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Amarillo TX
951 PM CDT Sat May 15 2021

OKZ002-160315-
Texas OK-
951 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TEXAS COUNTY UNTIL
1015 PM CDT...

At 950 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Guymon, moving east at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Guymon, Optima and Hardesty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Oklahoma.

LAT...LON 3683 10122 3651 10095 3650 10129 3650 10152
      3665 10162
TIME...MOT...LOC 0250Z 260DEG 44KT 3661 10139

TLH

The radar

The Amarillo radar (KAMA), 161 km away, was scanning. The volume nearest the first event began at 03:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Texas

When
May 15, 9:00 PM CST
Where
Texas County, 4.64 mi ESE of Guymon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.660, -101.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952334.